Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 18, NWS Brownsville, TX

May 2, 2007Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 2, 2007, 10:44 PM CDT for Zapata County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2007, 10:44 PM CDT (03:44 UTC)
Expired
May 2, 2007, 11:45 PM CDT
In force
61 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 189 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 11:40 PM CDTHAIL 0.5Zapata, TXTRAINED SPOTTER REPORTED DIME SIZE HAIL IN CITY OF ZAPATA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 3.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2007-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2007-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1528 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 030345
SVRBRO
TXC505-030445-
/O.NEW.KBRO.SV.W.0018.070503T0344Z-070503T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1044 PM CDT WED MAY 2 2007

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ZAPATA COUNTY IN DEEP SOUTH TEXAS...
  THIS INCLUDES THE CITIES OF...ZAPATA...SAN YGNACIO...

* UNTIL 1145 PM CDT

* AT 1041 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17
  MILES NORTH OF SAN YGNACIO...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTHEAST OF SAN YGNACIO BY 1110 PM CDT...
  9 MILES NORTHEAST OF ZAPATA BY 1145 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CDT THURSDAY MORNING 
FOR DEEP SOUTH TEXAS.

LAT...LON 2736 9940 2720 9958 2669 9926 2683 9899
      2714 9895

$$

KL
1 follow-up statement
000 
WWUS54 KBRO 030413
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1112 PM CDT WED MAY 2 2007

TXC505-030445-
/O.CON.KBRO.SV.W.0018.000000T0000Z-070503T0445Z/
ZAPATA TX-
1112 PM CDT WED MAY 2 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR ZAPATA COUNTY...

AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 12 MILES NORTHEAST OF SAN YGNACIO...MOVING SOUTHEAST AT 25
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTHWEST OF ESCOBA BY 1145 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CDT THURSDAY MORNING
FOR CENTRAL TEXAS.

LAT...LON 2736 9940 2720 9958 2669 9926 2683 9899
      2714 9895

$$

KL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 8:10 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 2, 8:10 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
810 PM CDT WED MAY 2 2007

.DISCUSSION...
THUNDERSTORMS LIKELY TO CLIP NORTHWEST COUNTIES ALTHOUGH SEVERE
ACTIVITY MAY HAVE DISSIPATED BY THEN. EXPECT BUILDING MCS TO MOVE
ACROSS NORTHERN AREAS IN THE OVERNIGHT HOURS REACHING THE COAST
BEFORE MORNING AND USHERING IN A MORE STABLE ENVIRONMENT BY
DAYBREAK. HAVE UPDATED OVERNIGHT PERIODS TO REFLECT HIGHER POPS
AND TSTMS OTHERWISE CURRENT FORECAST ON TRACK. SPS FOR SEVERE
POTENTIAL NORTHWEST COMING SHORTLY.

&&

.AVIATION...
THE MARINE LAYER SHOULD ADVANCE WEST OVERNIGHT WITH MVFR
CEILING DEVELOPING AFTER MIDNIGHT. MVFR CONDITIONS SHOULD PREVAIL
THROUGH MID MORNING WITH VFR AND TEMPO MVFR CEILINGS ANTICIPATED
THROUGH THURSDAY AFTERNOON. A FEW STRONG THUNDERSTORMS COULD MOVE
THROUGH THE WESTERN PORTIONS OF DEEP SOUTH TEXAS BETWEEN 9 PM AND
MIDNIGHT AND THEN POSSIBLY MOVE INTO THE UPPER AND LOWER RIO GRANDE
VALLEY AFTER MIDNIGHT.

&&

.MARINE...
THE PRESSURE GRADIENT REMAINS MODERATELY STRONG ALONG THE
LOWER TEXAS COAST BUT WINDS HAVE LOWERED BELOW SMALL CRAFT ADVISORY
CRITERIA. WILL MAINTAIN EXERCISE CAUTION WORDING FOR ALL MARINE
WATERS THROUGH THE EVENING AND OVERNIGHT AS THE UPPER LOW PRESSURE
TROUGH OVER WEST TEXAS ADVANCES EAST. A FEW THUNDERSTORMS COULD MOVE
INTO THE NORTHERN PORTIONS OF THE LAGUNA MADRE AND THE COASTAL
WATERS AFTER MIDNIGHT. SOME STORMS MAY PRODUCE WINDS IN EXCESS OF 35
KNOTS. A MODERATE ONSHORE FLOW WILL PERSIST THURSDAY THROUGH
SATURDAY WITH AN INCREASE SUNDAY AND MONDAY AS THE NEXT UPPER
THROUGH APPROACHES THE SOUTHERN PLAINS. SMALL CRAFT ADVISORIES WILL
LIKELY BE NEEDED DURING THE LATTER HALF OF THE WEEKEND AND EARLY
NEXT WEEK.

&&

.PREV DISCUSSION... /ISSUED 703 PM CDT WED MAY 2 2007/

MARINE DISCUSSION UPDATE...LOWERED THE SCA FOR THE LAGUNA. WINDS
OFFSHORE REMAIN BELOW CRITERIA BUT WILL CONTINUE TO MONITOR.

PREV DISCUSSION...ISSUED 202 PM CDT WED MAY 2 2007...STORM
PREDICTION CENTER HAS PLACED WESTERN AND CENTRAL PORTIONS OF BRO
CWFA IN SLIGHT RISK OF SEVERE WEATHER THROUGH 12Z THURSDAY
MORNING. THUS...ZAPATA...JIM HOGG...STARR ..AND BROOKS COUNTY WILL
HAVE MENTION OF SEVERE WEATHER IN UPCOMING ZONE FORECAST PACKAGE.
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS...NOT SEVERE...EXPECTED
FOR THE REMAINDER OF TOMORROW AS MID-LEVEL LOW PRESSURE SYSTEM
PUSHES FARTHER EAST. DRY WEATHER WILL THEN PREVAIL FRIDAY THROUGH
EARLY NEXT WEEK AS ATMOSPHERE GENERALLY REMAINS TOO DRY TO
INTERACT WITH A SERIES OF MID-LEVEL DISTURBANCES THAT WILL PASS
OVER DEEP SOUTH TEXAS ON A SOUTHWEST-TO-NORTHEAST FLOW. ALTHOUGH
SIGNIFICANT CLOUDINESS IS FORECAST...ABOVE NORMAL TEMPERATURES ARE
EXPECTED THROUGH THE NEXT SEVERAL DAYS.

AVIATION...DAYTIME HEATING AND INCREASED LOW LEVEL MIXING HAS
IMPROVED CEILINGS TODAY. EXPECT GENERAL VFR/MVFR TO PREVAIL LATER
THIS AFTERNOON AND EVENING WITH LOW MORNING SC DECKS EXPECTED TO
RETURN EARLY THURS MORNING LOWERING CEILINGS ONCE AGAIN. THE SAME
PATTERN WILL LIKELY REPEAT TOMORROW WITH CEILINGS IMPROVING AFTER
SUNRISE. THIS OVERALL TREND IS REFLECTED PRETTY WELL IN THE CURRENT
TAF WORDING.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO

59/51/64/ABBOTT
Hazardous weather outlook, May 2, 5:10 PM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
510 PM CDT WED MAY 2 2007

TXZ248>257-031100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
510 PM CDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT
ACROSS THE NORTHERN AND WESTERN PORTIONS OF DEEP SOUTH TEXAS. AT
THIS TIME THE SEVERE THREAT COVERS ZAPATA...JIM HOGG...STARR AND
BROOKS COUNTIES. THUNDERSTORMS DEVELOPING OVER WEST CENTRAL TEXAS
THIS AFTERNOON ARE MOVING EAST WITH SOME DEVELOPMENT TO THE SOUTH. A
FEW THUNDERSTORMS COULD WORK THEIR WAY INTO THE NORTHWEST COUNTIES
AFTER SUNSET WITH AN ISOLATED STRONG THUNDERSTORM POSSIBLY
APPROACHING THE UPPER AND LOWER RIO GRANDE VALLEY AROUND MIDNIGHT IF
THE STORMS HOLD TOGETHER. ANY THUNDERSTORMS COULD PRODUCE LARGE
HAIL...STRONG WINDS...DEADLY LIGHTNING AND TORRENTIAL RAINFALL.

SMALL CRAFT ADVISORIES ARE POSTED FOR THE LAGUNA MADRE THROUGH 7
PM.  THERE IS ALSO A MODERATE RISK OF RIP CURRENTS ALONG THE LOWER
TEXAS COAST THROUGH TONIGHT. MARINE WARNINGS MAY BE NECESSARY LATE
THIS EVENING THROUGH EARLY THURSDAY MORNING...AS STRONG
THUNDERSTORMS POSSIBLY MOVING OVER THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL CRAFT ADVISORIES AND A MODERATE RISK OF RIP CURRENTS WILL BE
POSSIBLE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THE NORTHERN COUNTIES OF THE
RIO GRANDE VALLEY TONIGHT.

BOGORAD

In the hours before

Special weather statement, May 2, 10:06 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1006 PM CDT WED MAY 2 2007

TXZ248>254-030400-
INLAND WILLACY TX-JIM HOGG TX-ZAPATA TX-BROOKS TX-STARR TX-HIDALGO
TX-KENEDY TX-
1006 PM CDT WED MAY 2 2007

...A LINE OF SEVERE THUNDERSTORMS IS MOVING TOWARD THE WESTERN
PORTIONS OF DEEP SOUTH TEXAS FROM ADJACENT MEXICO...

...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE FOR WESTERN PORTIONS
OF DEEP SOUTH TEXAS DURING THE NEXT TWO HOURS...

A MOIST AND UNSTABLE ATMOSPHERE REMAINS IN PLACE OVER THE RIO GRANDE
VALLEY TONIGHT. AN UPPER LEVEL DISTURBANCE CURRENTLY TO OUR
NORTHWEST WILL SLOWLY MOVE EAST OVERNIGHT...BRINGING SEVERE
THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS TO WESTERN
PORTIONS OF THE RIO GRANDE VALLEY...INCLUDING ZAPATA AND JIM HOGG
COUNTIES INITIALLY. TORNADOES MAY ALSO DEVELOP IN THIS ENVIRONMENT.
IT IS STILL UNCERTAIN WHETHER THIS DANGEROUS CONVECTION WILL DEVELOP
FURTHER SOUTH...AND RESIDENTS OF DEEP SOUTH TEXAS SHOULD REMAIN
ALERT FOR THE POSSIBILITY OF SEVERE WEATHER OVERNIGHT. A TORNADO
WATCH IS CURRENTLY IN EFFECT JUST NORTHWEST OF THE RIO GRANDE VALLEY
UNTIL 1 AM CDT.

CONTINUE TO MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO AND
TELEVISION OR YOUR LOCAL CABLE OUTLET FOR ANY ISSUANCE OF WARNING
FROM THE NATIONAL WEATHER SERVICE IN BROWNSVILLE. PHILO

PHILO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 11:39 PM CDTSevere Thunderstorm WarningBROJim Hogg, Starr, Zapata66 min
May 3, 12:42 AM CDTSevere Thunderstorm WarningBROBrooks, Hidalgo, Jim Hogg, Kenedy, Starr48 min
May 3, 1:09 AM CDTMarine Weather StatementBRO4 hr
May 3, 1:28 AM CDTSevere Thunderstorm WarningBROHidalgo, Starr, Willacy32 min
May 3, 1:55 AM CDTSevere Thunderstorm WarningBROCameron, Hidalgo, Kenedy, Willacy35 min
May 3, 2:04 AM CDTSpecial Marine WarningBRO56 min
May 3, 2:12 AM CDTSpecial Marine WarningBRO63 min
May 3, 2:24 AM CDTSevere Thunderstorm WarningBROCameron, Kenedy, Willacy21 min
May 3, 2:48 AM CDTSevere Thunderstorm WarningBROCameron, Hidalgo27 min
May 3, 3:04 AM CDTSpecial Marine WarningBRO86 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.